Toxicology Tips: Salicylate Toxicity

Leave a comment

November 24, 2015 by dailybolusoflr


Contributors: Candice Jordan, MD and Karolina Paziana, MD 

On behalf of  thToxicology FAST

Introduction

  • Salicylates are found in many prescription and over-the-counter medications including aspirin, Pepto Bismol, effervescent antacids (Alka-Seltzer), liniments and ointments.  
  • Salicylate overdose may result from acute or chronic exposure.  

Presentation

  • Clinical symptoms may be nonspecific and include nausea, vomiting, diaphoresis, tinnitus (or hearing loss), hyperventilation, delirium/confusion, seizures, and pulmonary edema. 
  • Due to CNS induced hyperventilation, respiratory alkalosis is the initial metabolic derangement, but is followed by the development of a metabolic acidosis.

Diagnosis

  • Initial laboratory testing should include: 
    • Basic metabolic panel (BMP)
    • Blood gas measurements (ABG vs VBG)
    • Fingerstick glucose
    • Salicylate level
  • They should be repeated at least every 2-4 hours.  
  • Be careful with interpretation of serum salicylate level as it may be reported as mg/L or mg/dL
    • Most recommendations are made based on mg/dL measurements.
    • For example a level of 150 mg/L is therapeutic, but 150 mg/dL would require hemodialysis!

Management

  • Almost all patients are volume depleted on presentation and initial management includes volume resuscitation (up to 4-6L at times).  
  • Gastric decontamination with multi-dose activated charcoal may be indicated (1g/kg every 4 hours) to interrupt enteroenteric drug circulation and speed elimination, and may be administered even late into ingestions since salicylates may form bezoars.  
  • Sodium bicarbonate is the mainstay of therapy as it alkalinizes the blood and urine, ionizing the salicylate molecule to trap it in either the blood or urine and prevent absorption through lipid barriers such as the brain-blood-barrier and renal proximal tubules (enhancing elimination). 
    • Bolus HCO3  (1-2 amps) followed by continuous administration at 1.5-2 times maintenance to a goal serum pH 7.45-7.55. 

Pearls

  • Poisoned patients with declining mental status or respiratory failure may require endotracheal intubation, but it is imperative that you maintain hyperventilation as CO2 retention could lead to acute acidosis and circulatory collapse. 
  • Hemodialysis is a very effective treatment and can resolve toxicity in hours. 
    • Indications for dialysis include renal failure or severe acid base disturbances, persistent CNS dysfunction, volume overload, or salicylate level > 100mg/dL in an acute poisoning or rising levels despite bicarbonate therapy or >60mg/dL in chronic poisoning. 
  • Once identified, it is prudent to consult both a medical toxicologist and a nephrologist to assist with implementation and timing of key interventions.

References
1. Ghosh, D., Williams, K., Graham, G., Nair, P., Buscher, H. and Day, R. (2014). Multiple episodes of aspirin overdose in an individual patient: a case report. J Med Case Rep, 8(1), p.374.
2. Goldfrank, L. and Nelson, L. (2011). Goldfrank’s toxicological emergencies. New York: McGraw-Hill Medical.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: